FOM: Midwest Model Theory Meeting, November 11-12

Stephen G Simpson simpson at
Mon Nov 6 11:32:57 EST 2000

 From: Patrick Speissegger <speisseg at>
 Subject: MWMT'00
 Date: Sun, 05 Nov 2000 08:50:01 -0600
 MWMT '00: Preliminary Program
 The year's meeting will be held on the weekend of November 11-12, 2000
 at the Department of Mathematics, University of Wisconsin, Madison. 
 Maps, visitor information and driving directions are available at
 Steffen Lempp's homepage 
 Mail questions or comments to: Patrick Speissegger, e-mail
 speisseg at
 All lectures take place in room B239 Van Vleck Hall. 
 Saturday, Nov. 11 
 0830-0930    Coffee, muffins, etc.  (at the 9th floor lounge of Van
 Vleck Hall) 
 0930-1030    Matthias Aschenbrenner (University of Illinois,
 Urbana-Champaign):  Ideal Membership in Polynomial Rings over the
                    Abstract: Let $f_0, f_1,\dots,f_n$ be polynomials
 in the indeterminates $(C,X)$ with integer coefficients, where $C =
 (C_1,...,C_M)$ is a tuple of parametric variables and $X =
 (X_1,...,X_N)$. Then for each field $K$ the set of $c$ in $K^M$ such
 that $f_0(c,X)$ belongs to the ideal generated in $K[X]$ by
 $f_1(c,X),\dots,f_n(c,X)$ is a constructible subset of $K^M$, that
 is, definable by a quantifier-free formula in the language of
 rings. (This classical theorem, in an equivalent formulation, is
 usually accredited to Grete Hermann, 1926, although it was probably
 already proved in some form or another by Julius K\"onig, 1903.) The
 purpose of this talk is to sketch a proof of an analogue of this
 statement for polynomial rings over the integers.
 1045-1145    Martin Grohe (University of Illinois, Chicago):  TBA 
 1200-1300    Jean-Philippe Rolin (Universite de Bourgogne, Dijon,
 France):  Geometric proofs of model theoretic properties 
                    Abstract : We present different geometric methods
 for proving some model theoretic properties for several classes of
 sets. These properties are mainly o-minimality, model-completeness
 and quantifier elimination. Moreover, we show how some metric
 properties , such as existence of Lipschitz stratifications or
 estimation of volumes can be deduced from these proofs.
 1300-1430    Lunch Break 
 1430-1530    Shawn Hedman (University of Maryland, College Park): 
 Finite Variable Axiomatizability and Local Modularity 
                    Abstract: We show that any locally modular almost
 strongly minimal theory can be completely axiomatized by sentences of
 C^k (k variable logic with counting quantifiers) for some k.  We
 discuss the situation for nonlocally modular theories.  It can be
 shown that Hrushovski's new strongly minimal sets cannot be
 axiomatized by sentences of C^k for any k.  Whether the theory of
 algebraically closed fields of a given characteristic admits such an
 axiomatization is Robinson's 6th problem and remains open.
 1530-1600    Coffee Break  (9th floor lounge) 
 1600-1700    Byunghan Kim (MIT, Boston):  Stable local forking 
                    Abstract: 1) Stable local forking theory was
 developed in early 90s, before simplicity era, by Pillay and
 Hrushovski. 2) Recently discovered definability theory in simple
 context tells us that stable definability theory worked out at least
 to supersimple case. But oddly enough, the development takes reverse
 order of stable case.  Here we study nice interplay between the above
 mentioned 1) stable local forking and 2) simple definability
 theory. Many interesting features between stable forking, canonical
 bases and elimination of hyperimaginaries were revealed.  E.g., if
 low $T$ has strong stable forking, then canonical bases come from
 stable formulas, hence $T$ has elimination of
 hyperimaginaries. (Joint work with A.  Pillay)
 2000            Party at Patrick's house 
 Sunday, Nov. 12 
 0830-0930    Coffee, Muffins, etc.   (9th floor lounge) 
 0930-1030    Rahim Moosa (University of Illinois, Urbana-Champaign): 
 1045-1145    Andrei Morozov (Russian Academy of Sciences, Novosibirsk,
 and Novosibirsk State University):  TBA 
 1200-1300    Artur Piekosz (Cracow University of Technology): 
 Semilinear and semialgebraic loci of o-minimal sets 
 We have a small number of travel grants available for graduate students
 who wish to come to the conference but cannot find funding elsewhere. 
 To apply for such a grant, please contact me directly
 (speisseg at 
 Most nonlocal participants will be staying at the following hotels: 
 Lowell Hall 
 610 Langdon Street 
 MADISON, WI 53706 
 Phone: (608) 256-2621 
 Madison Inn 
 601 Langdon Street 
 MADISON, WI 53703 
 Phone: (608) 257-4391. 
 Both hotels are at a comfortable 10-15 min. walk from the math
 department.  At this time, there is no guarantee that these hotels
 still have rooms available.  However, when making a reservation,
 mention the Midwest Model Theory Meeting and the UW Math Department.
 (Reservations for invited speakers and supported graduate students
 have been taken care of.  If you are one of them and do not know
 which hotel you are staying at, please contact me!)
 Please check for the
 latest updates.
 This year's meeting is supported by the Van Vleck funds through the
 Department of Mathematics at the University of Wisconsin-Madison.

More information about the FOM mailing list